Nebraska, 2024

Hail in Nebraska, May 14, 2024

May 14, 2024 · NWS GLD · 7 events in 1 county or zone

In the afternoon hours of the 14th, storms began forming in southwestern Nebraska and moving southeast. 25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon hours of the 14th, storms began forming in southwestern Nebraska and moving southeast. As the day went on, the storms briefly strengthened and produced hail up to 1.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 4:01 PM CST, 24 minutes earlier. Its key messages:

  • There is a marginal risk for severe thunderstorms this afternoon. The main hazards will be strong wind gusts and hail up to one inch. Blowing dust may also be possible with any strong thunderstorm winds. An isolated landspout cannot be entirely ruled out.
  • Additional chances for showers and thunderstorms will be possible Wednesday through early Thursday morning.
  • Low chances for showers and thunderstorms Thursday, Saturday, Sunday, and Monday.
Area forecast discussion, May 14, 4:01 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
401 PM MDT Tue May 14 2024

.KEY MESSAGES...

- There is a marginal risk for severe thunderstorms this
  afternoon. The main hazards will be strong wind gusts and hail
  up to one inch. Blowing dust may also be possible with any
  strong thunderstorm winds. An isolated landspout cannot be
  entirely ruled out.

- Additional chances for showers and thunderstorms will be
  possible Wednesday through early Thursday morning.

- Low chances for showers and thunderstorms Thursday, Saturday,
  Sunday, and Monday.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 223 PM MDT Tue May 14 2024

For the rest of this afternoon, expect temperatures to climb into
the 80s in most locations.  A boundary has set up, extending from
Trenton, Nebraska to Goodland, Kansas to Kit Carson, Colorado.  This
can be seen on visible satellite and faintly on radar.  A couple of
storms have developed near the boundary in eastern Colorado. Showers
and thunderstorms are expected over the next several hours, moving
west to east.  Models are showing the potential for two rounds of
thunderstorm activity.  The first round will move through the area
this afternoon and could produce some strong to severe
thunderstorms.  The main concerns will be hail and wind; however, a
landspout may also be possible near the boundary.  The second
potential wave of storms will move through late this evening into
early tomorrow morning.

Wednesday, an upper trough moves into the region.  Cooler
temperatures are expected, with highs in the low to mid-70s.
Additionally, showers and thunderstorms will be possible.  There is
a chance that a few areas could get some decent precipitation out of
them.

Thursday, a few lingering chances for rain will be possible in the
morning.  There may be a few isolated showers or storms in the
afternoon, mainly for areas south of the interstate.  Temperatures
will be slightly warmer with highs in the mid to upper 70s.

Friday, a pattern change will bring dry weather to the region.
Westerly flow will set up over the region as a broad upper trough
moves in from the PACNW to the Dakotas.  High temperatures are
currently expected to be in the 80s for most areas.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 1235 PM MDT Tue May 14 2024

A dry and warm start to the extended period is forecast as the area
looks to be between two systems.  Warm area looks to be in place
across the SW CONUS and then spread northward through the High
Plains. High temperatures in the 80s are currently forecast.
Dew points are currently forecast in the 30s to 40s which should
help keep heat indices below the actual air temperature
therefore mitigating any potential heat risk concerns. However
due to this being one of the more warmer couple day stretches we
have seen so far this year, some may not be quite acclimated to
the warmth. I do have some concerns for how warm it actually be
as moisture will remain in place. GFS also has a surface high
in place with with NNE winds which may advect in cooler air from
that area; the climatological days that usually give us the
warmest air are when southerly or southwesterly winds are
present.

The latter portion of the extended looks to become more active as a
trough sets up across the SW CONUS emanating multiple waves of
energy across the Plains. Moisture currently does look to be in
place for showers and storms, perhaps severe. Currently the more
favored day for severe weather looks to be Monday as a surface
low develops across SW Kansas. GFS forecast soundings indicate
2500 j/kg of MUCAPE and 0-6 shear in excess of 40 knots. PWATS
will also be on the increase Sunday night on through the new
week so will need to keep an eye on excessive rainfall potential
as well. The potential active pattern does look to continue for
the majority of the week as SW troughing remains in place.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 358 PM MDT Tue May 14 2024

For KGLD, mainly VFR conditions expected through the forecast
period. VCTS and even some light showers are possible from
00z-09z Wednesday. Winds, will meander from the southwest
initially around 10kts, going southeast around 02z then
light/variable by 09z. By 14z, north 10-15kts. Variable gusts
up to 25kts are possible due to thunderstorms from 00z-02z.

For KMCK, mainly VFR conditions expected through the forecast
period. VCTS and even some light showers are possible from
00z-14z Wednesday. Winds, will meander from the southeast
initially around 10kts, going west around 05z then
light/variable by 09z. By 14z, north 10kts. Variable gusts
up to 25kts are possible due to thunderstorms from 00z-03z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Wekesser
LONG TERM...Trigg
AVIATION...JN
Hazardous weather outlook, May 14, 2:33 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
233 PM MDT Tue May 14 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
233 PM MDT Tue May 14 2024 /333 PM CDT Tue May 14 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms will move into Cheyenne and Kit
Carson counties of Colorado around 1 to 2 PM MDT, continuing east
northeast while remaining fairly scattered through about midnight
MDT. There is a threat for wind gusts up to 60 mph and hail up to
one inch in diameter from early this afternoon through about sunset
for any storms that develop. The gusty outflow winds could produce
some blowing dust, reducing visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms, a few of which may become strong
to severe, will be possible on Wednesday. Locally heavy rainfall may
be a concern for some locations.

Periodic thunderstorm activity will be possible Thursday, and over
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports of hail, gusty winds or
blowing dust to the National Weather Service.

In the hours before

Local storm report, May 14, 4:14 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
414 PM MDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     Landspout        8 S Kanorado            39.22N 102.05W
05/14/2024                   Sherman            KS   Public

            Report and photo via social media. Photo was
            taken from the CO/KS stateline and Co Rd 57,
            looking south approx. 1 mile.

&&

CC
Local storm report, May 14, 4:15 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
415 PM MDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Hail             1 N Goodland            39.36N 101.71W
05/14/2024  M0.25 Inch       Sherman            KS   NWS Employee

&&

JN
Special weather statement, May 14, 4:17 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
417 PM MDT Tue May 14 2024

KSZ013-142245-
Sherman KS-
417 PM MDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SHERMAN COUNTY THROUGH
445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Goodland, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Sherman
County.

This includes Interstate 70 in Kansas between mile markers 14 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3932 10179 3937 10187 3944 10164 3931 10153
TIME...MOT...LOC 2217Z 257DEG 5KT 3935 10168

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KMK
Local storm report, May 14, 4:20 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
420 PM MDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Hail             1 NNE Goodland          39.37N 101.70W
05/14/2024  E0.25 Inch       Sherman            KS   Official NWS Obs

            Pea size hail at NWS Goodland.

&&

CC
Special weather statement, May 14, 4:21 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
521 PM CDT Tue May 14 2024

NEZ080-142245-
Hitchcock NE-
521 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HITCHCOCK COUNTY THROUGH
545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Stratton, or 7 miles northwest of Trenton, moving
east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Trenton around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4019 10122 4029 10115 4028 10088 4007 10101
TIME...MOT...LOC 2221Z 285DEG 15KT 4022 10113

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KMK
Local storm report, May 14, 4:23 PM CST, 2 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Goodland KS
423 PM MDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             1 NNE Goodland          39.37N 101.70W
05/14/2024  E0.50 Inch       Sherman            KS   Official NWS Obs

            Corrects previous hail report from 1 NNE
            Goodland. Pea size to half inch hail at NWS
            Goodland.

&&

CC

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Hitchcock

When
May 14, 4:25 PM CST
Where
Hitchcock County, 2.99 mi NNW of Swanson Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.219, -101.126

Lots of dime-sized hail, with some 0.75 inch hail, and heavy rainfall.

Hail, Hitchcock

When
May 14, 4:38 PM CST
Where
Hitchcock County, 1.99 mi NE of Swanson Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
40.202, -101.076

Public report of 1.25 inch hail.

Hail, Hitchcock

When
May 14, 4:38 PM CST to 4:45 PM CST
Where
Hitchcock County, 1.29 mi E of Swanson Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.178, -101.076

Spotter reports hail started as pea size, becoming nickel to quarter size.

Hail, Hitchcock

When
May 14, 4:40 PM CST
Where
Hitchcock County, 1.73 mi WNW of Trenton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.190, -101.060

Trained spotter reports 1 inch diameter hail.

Hail, Hitchcock

When
May 14, 4:45 PM CST
Where
Hitchcock County, 0.37 mi SSW of Trenton Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.175, -101.032

Report, and photo via social media, of 1 inch hail 1 mile west of Trenton between 5:45-5:50 PM CDT.

Hail, Hitchcock

When
May 14, 4:49 PM CST
Where
Hitchcock County, 0.43 mi E of Trenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.179, -101.012

Trained spotter reported 1 inch diameter hail in Trenton.

Hail, Hitchcock

When
May 14, 4:50 PM CST
Where
Hitchcock County, 1.96 mi ESE of Trenton
Measured
1.25 in hail
Reported by
Public
Coordinates
40.170, -100.985

Public report of hail up to half dollar sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185535, 1185530, 1185531, 1185529, 1185532, 1185533, 1185534.